Okay. Here is a classic question. Can you take antibiotics with birth control? So, it's pretty
easy, you got a 50/50 chance. Right? Yes or no. Can you take antibiotics with birth control?
What do you think? Well, you know we used to teach patients all the time. If you are taking an
antibiotic and birth control, you absolutely should use another form of birth control while
you're taking the antibiotics. Okay, it turns out we are a little uptight about that. Birth control
might be impacted by antibiotics. Now, you absolutely don't want a baby. I'm kind of neurotic.
I would be using an alternate form of birth control, but let me give you a more educated response to
that question. Only rifampin has been proven to decrease the effectiveness of birth control.
Okay, that's one antibiotic. Okay? Now, other people may argue with you, your grandmother may tell
you she had a different experience. I don't know. What I'm just telling you that according to
research, only rifampin has been proven to decrease the effectiveness of birth control. Not all
antibiotics, just that one. Because rifampin can lower the ethinyl estradiol and progestin with
oral contraceptives and it also impact the patches and the rings. So, that's what rifampin does.
If your patient is on rifampin and they don't want to have a baby and they're taking oral
contraceptives, they absolutely should use an alternate form of birth control, but it doesn't
necessarily extend to all antibiotics, which is what we use to teach. So, teach those on rifampin,
they need to take an alternate form of birth control if they don't want to have a baby. And
let's keep watching the research and see what else comes out. Now, there's other drugs that impact
birth control. So, these drugs will decrease the effectiveness of birth control. That's a big deal.
Right? If you're not wanting to get pregnant and you're on any of these other medications,
you need to educate your patient that these particular medications that you see on your screen will
lower the impact of birth control. Means they will be less effective. So you got an increased risk
of having a baby soon if you're taking any of these 4 groups of medications that we've listed
for you there. Okay, there's the exclamation point. We have it there because this is really
important. Because it's what you need to make sure that you educate your patients about and
that's what nurses are all about. It's our job to help them understand what they're taking and
how to stay safe. You want to make sure that you educate a patient who is taking an oral combination
contraceptive. If they notice breakthrough bleeding, that's a sign of lowered hormones. That means,
whoah, something's out of balance and they should contact their healthcare provider. So it's
your job and critically important that you recognize that breakthrough bleeding, it isn't like an
emergency but you want to make sure that they know they need to contact their healthcare provider
because hormone levels are off and they may not be getting the effect they want from that
oral combination contraceptive.